Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Little Rock, AR

January 8, 2016Garland County, Montgomery County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Jan 8, 2016, 11:09 PM CST for Garland County, Montgomery County, Arkansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2016, 11:09 PM CST (05:09 UTC)
Expired
Jan 8, 2016, 11:33 PM CST
In force
24 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Garland County, AR, Montgomery County, AR

The radar

The Little Rock radar (KLZK), 109 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 5.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2016-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2016-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 9:21 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 8, 9:21 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
921 PM CST FRI JAN 8 2016

.DISCUSSION...
PRECIPITATION NOW OVERSPREADING SOUTHWEST ARKANSAS AND SHOULD BE
IN THE SOUTHERN PART OF THE CWA SHORTLY. COLD FRONT CURRENTLY OVER
NORTHWEST ARKANSAS AT THIS TIME WITH PARENT LOW IN EASTERN TEXAS.
STILL EXPECTING THE LOW TO EJECT TO THE NORTHEAST TONIGHT AND
DRAGGING THE COLD FRONT THROUGH THE STATE. REALLY COLD AIR LAGGING
BEHIND THE BOUNDARY SO TIMING AND PLACEMENT OF THE CHANGEOVER
STILL LOOKS GOOD AND WILL CONTINUE WINTER WEATHER ADVISORY IN ITS
CURRENT FORM.

LATEST HIGH RESOLUTION MODELS INDICATE A POSSIBLE DRY SLOT
DEVELOPING EARLY SATURDAY WHICH MAY LIMIT PRECIPITATION AMOUNTS
ACROSS THE CENTRAL AND SOUTH. WILL NOT MAKE ANY CHANGES AT THIS
TIME WAITING ON NEW MODEL INFORMATION. FORECAST WAS UPDATED THIS
EVENING TO DELAY THE ONSET OF THE PRECIPITATION BY A FEW HOURS
BASED ON RADAR TRENDS.

&&

.PREV DISCUSSION... /ISSUED 545 PM CST FRI JAN 8 2016/

AVIATION...
MOISTURE WILL CONTINUE TO ADVANCE INTO THE REGION AS A STORM
SYSTEM APPROACHES WITH PRECIPITATION BEGINNING DURING THE
OVERNIGHT HOURS. THE PRECIPITATION WILL BEGIN TO TAPER OFF LATE
IN THE PERIOD FROM THE SOUTHWEST BUT WILL REMAIN ACROSS THE NORTH
THROUGH THE PERIOD. RAIN WILL MIX WITH AND CHANGE TO SNOW WITH
ACCUMULATION LIKELY AT KHRO AND KBPK. KLIT MAY RECEIVING A
DUSTING WITH THE REMAINDER OF THE SITES SEEING ONLY RAIN.
CONDITIONS WILL DETERIORATE TO IFR WITH TIME. WINDS WILL BECOME
GUSTY TOWARDS MORNING.

PREV DISCUSSION... /ISSUED 307 PM CST FRI JAN 8 2016/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

CLOUDS BROKE UP THIS AFTERNOON...ALLOWING TEMPERATURES TO CLIMB
INTO THE UPPER 50S AND LOWER 60S. THE WARM TEMPERATURES WILL NOT
LAST LONG...AS STRONG COLD FRONT WILL ENTER THE REGION SATURDAY.

BEFORE THE COLD AIR...A WARM FRONT WILL LIFT NORTH AND BRING RAIN CHANCES
BACK TO THE STATE. SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP
THIS EVENING AND MOVE NORTHEAST. SOME HAIL IS POSSIBLE WITH THE
ELEVATED STORMS...BUT NOT EXPECTING WIDESPREAD THUNDERSTORMS.

AS THE SURFACE LOW MOVES NORTHEAST DURING THE DAY SATURDAY...THERE WILL
LIKELY BE A BREAK IN RAINFALL...ESPECIALLY ACROSS THE
SOUTH. TEMPERATURES WILL FALL BEHIND THE COLD FRONT DURING THE
AFTERNOON HOURS...WITH READINGS IN THE 30S ACROSS THE NORTH.

AS THE UPPER LOW MOVES ACROSS THE STATE...IT WILL INTERACT WITH
THE COLDER AIR IN PLACE...WITH PRECIPITATION CHANGING OVER TO
RAIN/SNOW MIX...AND EVENTUALLY ALL SNOW ACROSS THE NORTH. HAVE
ISSUED A WINTER WEATHER ADVISORY FOR MUCH OF NORTH CENTRAL
ARKANSAS...AS 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS...ARE
EXPECTED. ACROSS CENTRAL SECTIONS OF THE STATE...INCLUDING THE
LITTLE ROCK METRO...A DUSTING WILL BE POSSIBLE...MAINLY CONFINED
TO GRASSY AREAS AND ELEVATED ROADWAYS AND BRIDGES. ACROSS THE
HIGHER TERRAIN OF WESTERN ARKANSAS...UP TO AN INCH IS
POSSIBLE...BUT AGAIN...WILL MAINLY BE ON GRASSY AND ELEVATED
SURFACES DUE TO THE WARM GROUND TEMPERATURES.

PRECIPITATION WILL COME TO AN END BEFORE MIDNIGHT...WITH COLD TEMPERATURES
CONTINUING INTO THE LONG TERM.

LONG TERM...SUNDAY THROUGH FRIDAY

FOR THE BULK OF THE EXTENDED TERM THE AREA WILL REMAIN DRY UNTIL ANOTHER
SYSTEM APPROACHES THE AREA NEAR THE END OF THE TERM.

MODELS ARE STILL IN A BIT OF DISAGREEMENT ON THIS SCENARIO...BUT IT
APPEARS THAT AN UPPER LOW WILL FORM AND BREAK AWAY FROM THE SPLIT
FLOW REGIME ACROSS THE SWRN US AND MOVE ACROSS THE REGION...BRINGING
PRECIPITATION CHANCES WITH IT. TEMPS WILL LIKELY BE COLD ENOUGH TO
SUPPORT SOME WINTER WEATHER ACROSS THE NORTHERN REACHES OF THE
STATE...BUT THIS IS FAR FROM CERTAIN JUST YET.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     47  50  25  34 / 100  90  30   0
CAMDEN AR         51  54  30  42 /  70  40  10   0
HARRISON AR       37  38  18  29 / 100  90  20   0
HOT SPRINGS AR    49  51  28  39 /  80  70  20   0
LITTLE ROCK   AR  50  53  30  38 /  90  80  20   0
MONTICELLO AR     53  57  33  40 /  70  50  10   0
MOUNT IDA AR      47  48  25  38 /  80  70  10   0
MOUNTAIN HOME AR  41  41  20  31 / 100 100  30   0
NEWPORT AR        48  51  26  34 / 100  90  30   0
PINE BLUFF AR     52  54  31  38 /  80  60  20   0
RUSSELLVILLE AR   46  47  26  37 /  90  80  20   0
SEARCY AR         49  52  27  37 / 100  80  30   0
STUTTGART AR      51  54  30  37 /  90  70  20   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 AM TO 9 PM CST SATURDAY FOR
BAXTER-BOONE-FULTON-IZARD-MARION-NEWTON-SEARCY-STONE.

&&

56
Hazardous weather outlook, Jan 8, 4:00 PM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CST FRI JAN 8 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091100-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
400 PM CST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

A NEW STORM SYSTEM WILL APPROACH THE STATE THIS EVENING AND BRING
CHANCES FOR A FEW THUNDERSTORMS...GENERALLY ACROSS SOUTHWEST AND
SOUTHERN ARKANSAS. A FEW OF THESE THUNDERSTORMS COULD BE STRONG
BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

RESIDUAL RIVER FLOODING WILL CONTINUE ON SOME RIVERS...WITH MODERATE
TO MAJOR FLOODING CONTINUING ON THE CACHE AND LOWER WHITE RIVER
SYSTEMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THIS SAME STORM SYSTEM WILL BRING A STRONG COLD FRONT TO THE STATE
WITH TEMPERATURES FALLING RAPIDLY BEHIND THE FRONT DURING THE DAY ON
SATURDAY. WITH COLD AIR BEING USHERED INTO THE STATE...RAIN WILL
TRANSITION TO SNOW BY MID MORNING ON SATURDAY BEFORE COMING TO AN
END LATE SATURDAY EVENING.

GENERALLY SPEAKING...ONE TO TWO OF SNOW WILL BE POSSIBLE ACROSS THE
NORTHERN PART OF THE STATE. SOME HIGHER AMOUNTS WILL BE POSSIBLE IN
HIGHER ELEVATIONS. A DUSTING MAY BE POSSIBLE ROUGHLY NORTH OF A
TEXARKANA TO LITTLE ROCK TO JONESBORO LINE. A WINTER WEATHER
ADVISORY IS NOW IN EFFECT FOR THE NORTHERN PART OF THE STATE
INCLUDING THE CITIES OF HARRISON...MOUNTAIN HOME...MOUNTAIN
VIEW...MARSHALL AND MELBOURNE FROM 9 AM SATURDAY MORNING UNTIL 9 PM
SATURDAY EVENING.

RIVER FLOODING WILL REMAIN A HAZARD ON AND NEAR SOME RIVERS...WITH
MODERATE FLOODING CONTINUING ACROSS PORTIONS OF EASTERN ARKANSAS.
MOST OF THESE LOCATIONS HAVE CRESTED AND WILL CONTINUE A SLOW FALL
IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

In the hours before

Special weather statement, Jan 8, 9:36 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
936 PM CST FRI JAN 8 2016

ARZ053-054-062-066-090400-
OUACHITA AR-HOT SPRING AR-DALLAS AR-CLARK AR-
936 PM CST FRI JAN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAS...
SOUTHEASTERN CLARK...NORTHWESTERN OUACHITA AND SOUTHWESTERN HOT
SPRING COUNTIES UNTIL 1000 PM CST...

AT 936 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHELEN SPRINGS...OR 11 MILES EAST OF PRESCOTT...MOVING NORTHEAST AT 45
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARKADELPHIA...GURDON...SPARKMAN...CHIDESTER...WHELEN SPRINGS...BEIRNE...GUM
SPRINGS IN CLARK COUNTY...WHITE OAK LAKE STATE PARK...RICHWOODS...
READER...VADEN...CURTIS...DALARK AND GRIFFITHTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3378 9311 3381 9313 3381 9316 3380 9318
      3382 9320 3383 9326 3384 9327 3385 9330
      3417 9305 3396 9272 3367 9310
TIME...MOT...LOC 0336Z 219DEG 38KT 3381 9319

226
Special weather statement, Jan 8, 10:15 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1015 PM CST FRI JAN 8 2016

ARZ043-053>055-062-090500-
SALINE AR-HOT SPRING AR-DALLAS AR-CLARK AR-GRANT AR-
1015 PM CST FRI JAN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAS...SOUTH
CENTRAL SALINE...EAST CENTRAL CLARK...NORTHWESTERN GRANT AND EASTERN
HOT SPRING COUNTIES UNTIL 1100 PM CST...

AT 1015 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF LEOLA...OR 13 MILES EAST OF ARKADELPHIA...MOVING
NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MALVERN...HASKELL...ROCKPORT...TRASKWOOD...TULL...PRATTSVILLE...POYEN...
PERLA...JENKINS FERRY STATE PARK...THIEL...DONALDSON...CENTRAL...FENTER...
WILLOW...GLEN ROSE...JOAN...BUIE...BRUSH CREEK...DALARK AND LONO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3399 9283 3411 9301 3454 9272 3437 9241
TIME...MOT...LOC 0415Z 213DEG 38KT 3415 9283

44
Special weather statement, Jan 8, 10:22 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1022 PM CST FRI JAN 8 2016

ARZ042-053-054-090445-
HOT SPRING AR-CLARK AR-GARLAND AR-
1022 PM CST FRI JAN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLARK...SOUTH
CENTRAL GARLAND AND NORTHWESTERN HOT SPRING COUNTIES UNTIL 1045 PM
CST...

AT 1022 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DEGRAY LAKE STATE PARK...OR 10 MILES NORTHWEST OF ARKADELPHIA...
MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...HOT SPRINGS MEMORIAL FIELD...PINEY IN GARLAND COUNTY...
DEGRAY LAKE STATE PARK...LOFTON...ROCKWELL...HOT SPRINGS NATIONAL PARK...
BISMARCK...RED OAK...HEMPWALLACE...PETTYVIEW...DE ROCHE...OAKLAWN
RACETRACK AND LAKE CATHERINE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3411 9317 3418 9333 3454 9319 3446 9292
TIME...MOT...LOC 0422Z 203DEG 34KT 3421 9321

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 9:36 PM CSTSpecial Weather StatementLZKClark24 min
Jan 8, 10:15 PM CSTSpecial Weather StatementLZKHot Spring45 min
Jan 8, 10:22 PM CSTSpecial Weather StatementLZKHot Spring23 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.